Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Nashville, TN

January 23, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 23, 2012, 1:35 AM CST for 4 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2012, 1:35 AM CST (07:35 UTC)
Expired
Jan 23, 2012, 2:00 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 10:59 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KOHX 230735
SVROHX
TNC037-149-187-189-230800-
/O.NEW.KOHX.SV.W.0010.120123T0735Z-120123T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
135 AM CST MON JAN 23 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  EASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN WILSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 AM CST

* AT 133 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM OAK HILL TO
  SPRING HILL...AND WERE MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NOLENSVILLE...
  SMYRNA...
  WALTERHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3613 8615 3571 8622 3574 8689 3576 8693
      3604 8690
TIME...MOT...LOC 0734Z 263DEG 60KT 3606 8676 3576 8679

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:25 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 22, 11:25 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 PM CST SUN JAN 22 2012

.UPDATE...ADDED AVIATION SECTION FOR 06Z TAF'S.

&&

.AVIATION...BNA/CSV...LARGE AREA OF SHOWERS AND THUNDERSTORMS
RACING INTO MIDDLE TENNESSEE AHEAD OF A STRONG COLD FRONT.
EXPECT WIDESPREAD THUNDERSTORMS OVERNIGHT, WITH A MODERATE SEVERE
POTENTIAL. IN ADDITION TO LOW CIGS AND SOME LLWS, STRONG
MICROBURSTS ARE POSSIBLE GIVEN THE STRONG LOW-LEVEL WINDS.

&&

.PREV DISCUSSION... /ISSUED 851 PM CST SUN JAN 22 2012/

UPDATE...SEVERE THUNDERSTORMS ARE EXPECTED IN THE MID STATE
OVERNIGHT...AND ISOLATED TORNADOES ARE A REAL POSSIBILITY. A
LINE OF THUNDERSTORMS WAS OVER EASTERN ARKANSAS EARLY TONIGHT
AND THE SOUTHERN PART OF THE LINE HAS SHOWN AN ENHANCED TENDENCY
FOR THE DEVELOPMENT OF ROTATING SUPERCELLS. TORNADO WARNINGS HAVE
ALREADY BEEN ISSUED TONIGHT BY THE WEATHER OFFICE IN LITTLE ROCK,
ARKANSAS AND DOPPLER SRM DATA HAVE SHOWN SOME IMPRESSIVE GATE-TO-
GATE COUPLETS WITH SOME OF THESE STORMS.

A SPECIAL WEATHER STATEMENT WAS RECENTLY RE-RELEASED ADVISING
MIDDLE TENNESSEANS TO REMAIN VIGILANT OVERNIGHT AND TO LISTEN FOR
SEVERE WEATHER WARNINGS.

HIGH HELICITY ENVIRONMENT CONTINUES IN DEVELOP IN THE MID STATE,
AHEAD OF APPROACHING COLD FRONT AND ALL PARTS OF OUR FORECAST
AREA REMAIN UNDER AN SPC SEVERE WEATHER OUTLOOK, RANGING FROM A
"SLIGHT RISK" OVER EASTERN SECTIONS TO A "MODERATE RISK" WEST.

HAVE UPDATED GRIDDED FORECAST DATA TO KEEP CONDITIONS CLOUDIER
LONGER (INTO THE MIDDLE PART OF MONDAY), AND HAVE MADE SOME CHANGES
TO HOURLY TEMPERATURE AND DEW POINT DATA TO FAVOR AN EASTWARD
PROGRESSION OF WHAT CURRENTLY SHOWS UP ON MSAS DATA (I.E., WARM
AHEAD OF MAIN LINE WITH ONLY MODEST COOLING AND LOWERING OF DEW
POINTS BEHIND IT).

EVEN THOUGH CHANGES TO ZFP ARE SMALL, WILL GO AHEAD AND SEND OUT
AN UPDATED ZFP SHORTLY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST MONDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

ROSE
Hazardous weather outlook, Jan 22, 12:04 PM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 PM CST SUN JAN 22 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-231000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1204 PM CST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
AROUND NASHVILLE AND TO THE WEST THROUGH TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE EAST. A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE
THIS EVENING AND OVERNIGHT. STRONG TO DAMAGING STRAIGHT-LINE WINDS
ARE THE MAIN THREAT...BUT WIND FIELDS ARE SUCH THAT SUPERCELLS AND
ISOLATED TORNADOES MAY ALSO OCCUR.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED
TONIGHT ALSO PER THE THREAT OF SEVERE THUNDERSTORMS.

31

In the hours before

Local storm report, Jan 23, 1:04 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND GST     18 S CLARKSVILLE        36.30N 87.35W
01/23/2012  M58 MPH          DICKSON            TN   AMATEUR RADIO

            AMATEUR RADIO REPORTS MEASURED 58 MPH WIND GUST 18 M S OF
            CLARKSVILLE.

&&

TBOUCHER
Local storm report, Jan 23, 1:06 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TORNADO          DICKSON                 36.08N 87.38W
01/23/2012                   DICKSON            TN   PUBLIC

            PUBLIC REPORT OF POSSIBLE TORNADO IN THE CITY OF DICKSON.

&&

TBOUCHER
Local storm report, Jan 23, 1:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
114 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND DMG     8 W DICKSON             36.08N 87.52W
01/23/2012                   DICKSON            TN   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTS TREES DOWN NEAR HWY 70 AT
            TENNESSEE CITY. HWY 48 N AND STEELE RD.

&&

TBOUCHER
Local storm report, Jan 23, 1:19 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
119 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
01/23/2012                   DICKSON            TN   AMATEUR RADIO

            AMATUER RADIO REPORTS TREES FALLEN ON UPS TRUCK. DRIVER
            OK. MM 161 EASTBOUND I40.

&&

TBOUCHER
Local storm report, Jan 23, 1:24 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND DMG     5 N DICKSON             36.15N 87.38W
01/23/2012                   DICKSON            TN   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTS MULTIPLE TREES DOWN AND
            POWER LINES BLOCKING THE ROAD ON HWY 48 N SPANNING FROM
            DICKSON TO CHARLOTTE.

&&

TBOUCHER
Local storm report, Jan 23, 1:28 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     2 E WHITE HOUSE         36.46N 86.63W
01/23/2012                   SUMNER             TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES DOWN 2 M EAST OF WHITEHOUSE
            AT COVINGTON AND CROSS PLAINS RD.

&&

TBOUCHER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:23 PM CSTSevere Thunderstorm WarningOHXStewart7 min
Jan 22, 11:40 PM CSTSpecial Weather StatementOHXCheatham, Dickson, Giles, Hickman, Houston, Humphreys and 7 more50 min
Jan 22, 11:53 PM CSTTornado WarningOHXWayne37 min
Jan 22, 11:56 PM CSTSpecial Weather StatementOHXCheatham, Dickson, Giles, Hickman, Houston, Humphreys and 7 more64 min
Jan 23, 12:17 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys43 min
Jan 23, 12:25 AM CSTTornado WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne20 min
Jan 23, 12:28 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Houston, Humphreys, Montgomery and 3 more47 min
Jan 23, 12:40 AM CSTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 12 more50 min
Jan 23, 12:40 AM CSTTornado WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery35 min
Jan 23, 12:53 AM CSTTornado WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson37 min
Jan 23, 12:55 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury15 min
Jan 23, 1:13 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, DeKalb, Dickson, Macon, Robertson and 5 more32 min
Jan 23, 1:21 AM CSTTornado WarningOHXCheatham, Davidson, Robertson, Sumner, Williamson39 min
Jan 23, 1:37 AM CSTTornado WarningOHXDavidson, Sumner, Williamson, Wilson23 min
Jan 23, 1:41 AM CSTSevere Thunderstorm WarningOHXClay, Davidson, Jackson, Macon, Smith, Sumner and 3 more34 min
Jan 23, 2:09 AM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Rutherford and 3 more36 min
Jan 23, 2:17 AM CSTSevere Thunderstorm WarningOHXBedford, Coffee28 min
Jan 23, 2:46 AM CSTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.